Emergency Protocol for Opioid Exposure or Suspected Exposure in Canines

Apr 14, 2017 / Practitioner Updates

give working dog naloxone

Steps to Address Dogs That May Have Overdosed

PDF of emergency protocol for canine opioid exposure or suspected exposure

View a PDF of the step-by-step guide to treat a dog that has been or is suspected to be exposed to an opioid.

Drug overdose is the leading cause of accidental death in the United States, and it’s not just killing people. Dogs that work with police and other agencies are being exposed to deadly drugs in the line of duty. During an opioid overdose, handlers can quickly and easily administer the antidote, which is naloxone, also sold as Narcan. Taking this action on the scene will potentially stabilize the working dog, allowing for transport to the treating veterinarian for evaluation and continued care. Learn more at go.illinois.edu/narcandogs and watch a training video on YouTube.

This guide (see flowchart in pdf at right or text version below) walks you through the steps to treat a dog that has been or is suspected to be exposed to an opioid.

Please note: Many first responders in Illinois currently carry an IM or IN formulation of naloxone in their vehicle. If necessary, a veterinarian with a valid patient-client relationship can script out these kits to a canine handler.


Is patient clinical?

Most patients become clinical within 15 minutes of exposure, displaying one or more of the following:

  • Lethargy
  • Blank stare
  • Unresponsive
  • Slowed or absent breathing

If clinical—administer naloxone.

  • Wear protective gear (gloves and mask) to avoid exposure
  • 0.04 mg/kg IV, IM, or IN*
    • *Intranasal (IN) use of naloxone has not been evaluated in dogs, however, in an emergency it may be the only route available in the field.

  • Transport to veterinary facility

After administering naloxone, if clinical signs have resolved—monitor for 30 minutes.

Have emergency dose of naloxone available if clinical signs develop.

After administering naloxone, if clinical signs have not resolved—is patient breathing?

If not breathing—tight fitting facemask attached to ambubag or intubate and ventilate (6 breaths/minute).

Repeat naloxone doses every 2 minutes until patient breathing on own for 5 minutes.

If breathing—is patient conscious?

If conscious—monitor for 30 minutes.

Have emergency dose of naloxone available if clinical signs develop.

If not conscious—repeat naloxone dose.

If not clinical—monitor for 30 minutes.

Have emergency dose of naloxone available if clinical signs develop.

—Dr. Ashley Mitek and Dr. Maureen McMichael, DACVECC